Michigan, 2025

High Wind in Michigan, December 20, 2025

December 20, 2025 · NWS MQT · 1 event in 1 county or zone

High westerly winds occurred behind a cold front in the Keweenaw during the afternoon of the 20th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

High westerly winds occurred behind a cold front in the Keweenaw during the afternoon of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 20, 12:30 PM EST, 2 hours 9 minutes earlier. Its key messages:

  • Widespread light to occasionally moderate snow will move through the U.P early this morning through mid-morning. 1 to 4 inches of total snowfall is expected with the highest amounts across the northern counties.
  • Lake effect snow for the west to northwest wind snowbelts increases this afternoon through Sunday morning. 3 to 7 inches of snowfall is expected along Lake Superior from Munising and east where a Winter Weather Advisory has been issued. 2 to 4 inches is expected in the western U.P, highest over the higher terrain.
  • A Wind Advisory is in effect for Keweenaw and Northern Houghton counties this afternoon through Sunday morning for westerly wind gusts upwards of 45 mph.
Area forecast discussion, Dec 20, 12:30 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1230 PM EST Sat Dec 20 2025

.KEY MESSAGES...

- Widespread light to occasionally moderate snow will move
  through the U.P early this morning through mid-morning. 1 to 4
  inches of total snowfall is expected with the highest amounts
  across the northern counties.

- Lake effect snow for the west to northwest wind snowbelts
  increases this afternoon through Sunday morning. 3 to 7 inches
  of snowfall is expected along Lake Superior from Munising and
  east where a Winter Weather Advisory has been issued. 2 to 4
  inches is expected in the western U.P, highest over the higher
  terrain.

- A Wind Advisory is in effect for Keweenaw and Northern
  Houghton counties this afternoon through Sunday morning for
  westerly wind gusts upwards of 45 mph.

&&

.DISCUSSION...
Issued at 952 AM EST Sat Dec 20 2025

Early this morning model analysis and water vapor imagery showed a
broad trough extending south from Canada setting up a fairly zonal
flow across the western and central U.S. Over the northeast a sharp
trough was lifting to the northeast away from area. A clipper low
was over central Manitoba and moisture from an atmospheric river
coming into northern California was streaming across the central
Rockies and into the Midwest. Radar has been showing mainly elevated
echoes across the U.P overnight but dry air was starting to saturate
in the low with surface observations and webcams in the central and
west starting to show snow reaching the ground. Temperatures were
mainly in the teens and south winds were beginning to pick up,
gusting 20 to 30 mph.

Snow will continue to spread across the area early this morning,
with isentropic lift resulting in a broad area of light snow. A band
of moderate snowfall should develop during the morning hours along
an area of 700mb frontogenesis which coincides with moisture from
the western atmospheric river makes its way into the U.P. Models
diverge on the placement of this relatively narrow band of snowfall
but given the current RAP mesoanalysis and radar trends seem to be
in-line with solutions that bring the band through the norther
counties. While the forecast grids are generally 1-3" of snowfall
through mid-morning isolated amounts along a narrow axis of 4 to 5
inches are possible, however it is difficult to pin down the exact
placement. REFS probabilities for 0.5"/hr snowfall rates (moderate
snow) are 50-65% through mid-morning in over the northern and
central U.P. Those traveling this morning should be prepared for
slippery roads and reduced visibility.

Snow should diminish quickly late this morning as drier air works
into the area and the main forcing pushes east. A cold front will
then drop through the area this afternoon bringing strong
northwesterly winds, with gusts to 45 mph, over the Keweenaw where a
wind advisory is in effect. Lake effect snow will also develop as
thermodynamic profiles become conducive for convection. Inversion
heights increase tonight with moderate to occasionally heavy lake
effect snow showers expected in the eastern U.P with light to
possibly moderate snow showers in the west.  A Winter Weather
Advisory has been issued for the eastern U.P where up to 7 inches of
snowfall is expected in the west to northwest wind snowbelts from
Munising and east. It will be cold tonight with low temperatures in
the single digits (a few single digits below zero near the MI/WI
border in the west). With breezy conditions expect wind chills in
the negative single digits over the north and east with negative
teens over the west, coldest near the MI/WI border.

Lake effect snow winds down on Sunday with winds becoming southerly
again by late in the day. Highs will be in the teens, 5 to 10
degrees below average for this time of year. A warm front will lift
through the area on Sunday night into Monday, introducing another
chance for widespread light snow. A warming trend is expected
thereafter with highs in 30s by midweek and highs in the low 40s for
Christmas day, about 15 degrees above average.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1230 PM EST Sat Dec 20 2025

As a clipper low departs east, synoptic snow has moved away from all
sites this afternoon. Lake effect snow is beginning to ramp up
across the west. Strong westerly winds are expected into tonight,
gusting up to 30-40 kts (strongest at CMX). Blowing snow primarily
will be seen at CMX as a result of the strong winds, but could be
observed at times at IWD/SAW this afternoon. CMX likely won't
improve beyond IFR through this period. VFR/MVFR will be the primary
category at IWD/SAW with periods of IFR under snow showers.

&&

.MARINE...
Issued at 952 AM EST Sat Dec 20 2025

Impactful marine weather remains in the forecast as a surface low
pressure moves just north of Lake Superior through this afternoon.
Southerly gales of 35 kts across the east and north-central lake are
expected this morning. As the system kicks to the northeast of the
lake a cold front will push though the area with southerly winds
veering to the west and northwest this afternoon. There, strong
pressure rises coupled with mixing into the 40-50 kt low level jet
will ramp up wind gusts upwards of 45 kts across the western lake,
spreading to the central and east by the afternoon. Significant wave
heights of 15-20 ft are possible west of the Keweenaw by tomorrow
early afternoon, then east of the Keweenaw for much of the open
waters overnight into Sunday morning. At this time, there is a 25%
chance for storm force gusts to 50 kts. Gale Warnings for nearly all
of Lake Superior are in effect. In addition, heavy freezing spray is
likely tomorrow afternoon into Sunday morning as temperatures fall
into the teens and 20s lakewide. Winds begin to decrease below Gale
from west to east Sunday morning.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory until 1 AM EST Sunday for MIZ001-003.

  Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Sunday for MIZ006-007-085.

Lake Superior...
  Gale Warning until 1 AM EST /midnight CST/ Sunday for LSZ162-
     240>243-263.

  Heavy Freezing Spray Warning until 7 AM EST /6 AM CST/ Sunday
     for LSZ162-240>244-263-264.

  Gale Warning until 7 AM EST Sunday for LSZ244>248-264>267.

  Heavy Freezing Spray Warning from 4 PM this afternoon to 8 AM
     EST Sunday for LSZ245>251-265>267.

  Gale Warning from 4 PM this afternoon to 7 AM EST Sunday for
     LSZ249>251.

Lake Michigan...
  Gale Warning from 4 PM this afternoon to 1 AM EST Sunday for
     LMZ221-248-250.

&&

DISCUSSION...NL
AVIATION...BW
MARINE...BW/NL
Hazardous weather outlook, Dec 20, 4:12 AM EST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
412 AM EST Sat Dec 20 2025

MIZ001>007-009>014-084-085-210915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
412 AM EST Sat Dec 20 2025 /312 AM CST Sat Dec 20 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

1 to 4 fluffy inches of system snowfall are possible through this
morning. Snowfall rates up to around 1/2 inch per hour could be
seen reducing visibility below one mile and making roads slick.
See the latest Area Forecast Discussion for more information.

A Wind Advisory is in effect for Keweenaw and Northern Houghton
counties this afternoon through tonight. See the advisory for the
latest details.

A Winter Weather Advisory is in effect for Alger, northern
Schoolcraft and Luce counties this evening and overnight for 3 to
7 inches of lake effect snowfall. See the advisory for the latest
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall, ice, and impact
reports to the National Weather Service via phone, on our website,
or through social media.

LSZ162-240>251-263>267-210915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
412 AM EST Sat Dec 20 2025 /312 AM CST Sat Dec 20 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Southerly Gales become west and northwest Gales this afternoon.
Gales upwards of 45 kts are expected this afternoon and tonight
along with heavy freezing spray. See the latest Marine Discussion,
Open Lake Forecast, and Marine Weather Message for additional
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a 30-40% chance for gales over the eastern half of the
lake on Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-210915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
412 AM EST Sat Dec 20 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

A Gale Warning remains in effect for tonight. See the latest
Marine Discussion, Open Lake Forecast, and Marine Weather Message
for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

NJL

In the hours before

Local storm report, Dec 20, 10:13 AM EST, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1013 AM EST Sat Dec 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             1 SSW Allouez           47.28N 88.42W
12/20/2025  M5.0 Inch        Houghton           MI   CO-OP Observer

            CO-OP Observer station KSGM4 Kearsarge.

0800 AM     Snow             3 NW Manistique         45.99N 86.28W
12/20/2025  M4.6 Inch        Schoolcraft        MI   Cocorahs

            Cocorahs station MI-SH-1 Manistique 2.7 NW.

0700 AM     Snow             1 ENE Hancock           47.14N 88.58W
12/20/2025  M4.6 Inch        Houghton           MI   CO-OP Observer

            CO-OP Observer station QNCM4 Quincy Hill.

&&
Local storm report, Dec 20, 10:20 AM EST, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1020 AM EST Sat Dec 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             2 SE Herman             46.65N 88.33W
12/20/2025  M4.0 Inch        Baraga             MI   CO-OP Observer

            CO-OP Observer station HERM4 2.0 SE Herman.

0700 AM     Snow             4 ESE Redridge          47.13N 88.69W
12/20/2025  M3.5 Inch        Houghton           MI   Cocorahs

            Cocorahs station MI-HG-21 Atlantic Mine 3.9
            NW.

0800 AM     Snow             1 ESE Bergland          46.59N 89.55W
12/20/2025  M3.1 Inch        Ontonagon          MI   CO-OP Observer

            CO-OP Observer station BERM4 Bergland Dam.

0800 AM     Snow             Three Lakes             46.56N 88.21W
12/20/2025  M3.0 Inch        Baraga             MI   Cocorahs

            Cocorahs station MI-BG-3 L'anse 17.8 SE.

&&
Local storm report, Dec 20, 10:21 AM EST, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1021 AM EST Sat Dec 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Snow             4 NNE Cusino Lake       46.52N 86.24W
12/20/2025  M2.9 Inch        Alger              MI   Cocorahs

            Cocorahs station MI-AG-15 Shingleton 16.3
            NE.

0800 AM     Snow             1 ESE Three Lakes       46.55N 88.18W
12/20/2025  M2.8 Inch        Baraga             MI   CO-OP Observer

            CO-OP Observer station MIEM4 Michigamme
            3WNW.

0900 AM     Snow             Hancock                 47.13N 88.60W
12/20/2025  M2.7 Inch        Houghton           MI   Cocorahs

            Cocorahs station MI-HG-24 Hancock 0.1 ENE.

0800 AM     Snow             2 WNW Ironwood          46.47N 90.18W
12/20/2025  M2.5 Inch        Gogebic            MI   CO-OP Observer

            CO-OP Observer station IRMM4 Ironwood WWTP.

0800 AM     Snow             5 NNW Bessemer          46.55N 90.08W
12/20/2025  M2.0 Inch        Gogebic            MI   Cocorahs

            Cocorahs station MI-GG-11 Ironwood 7.3 NNE.

&&
Local storm report, Dec 20, 10:25 AM EST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1025 AM EST Sat Dec 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     Non-Tstm Wnd Gst 48 ENE Rock of Ages     48.22N 88.37W
12/20/2025  M44 MPH          LSZ264             MI   Mesonet

            Mesonet station PILM4 Passage Island
            Lighthouse.

0400 AM     Non-Tstm Wnd Gst 3 W Rock of Ages        47.87N 89.31W
12/20/2025  M43 MPH          LSZ263             MI   Mesonet

            Mesonet station ROAM4 Rock of Ages
            Lighthouse.

&&
Local storm report, Dec 20, 10:26 AM EST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1026 AM EST Sat Dec 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     Non-Tstm Wnd Gst Stannard Rock Lighthous 47.18N 87.22W
12/20/2025  M52 MPH          LSZ266             MI   Mesonet

            Mesonet station STDM4 33 NNE Granite Island.

&&

bw

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Houghton

When
December 20, 2:39 PM EST
Where
Northern Houghton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Measured at the Houghton County Airport (KCMX).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307845.